Format

Send to

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 2013 Jul;138(28-29):1470. doi: 10.1055/s-0033-1343305. Epub 2013 Jul 2.

[Rare cause of recurrent hypoglycaemia in type 1 diabetes mellitus--case 6/2013].

[Article in German]

Author information

  • 1Klinik für Endokrinologie und Diabetologie, Universitätsklinikum Düsseldorf, Germany.

Abstract

HISTORY AND ADMISSION FINDINGS:

We report on a 44-year-old patient with type 1 diabetes who suffered from vomiting and diarrhoea for 10 days as well as episodes of recurrent hypoglycaemia with reduced insulin requirements. Medical history was remarkable for nasopharyngeal carcinoma that had been treated by radiation and chemotherapy five years earlier.

INVESTIGATIONS:

Laboratory results showed hyponatraemia, reduced free thyroxine with normal thyroid- stimulating hormone and diminished morning serum cortisol levels. Short synacthen test revealed inadequate stimulation of cortisol. Corticotropin-releasing hormone test showed a subnormal stimulation of cortisol with a strong increase of adrenocorticotropin. Besides, testosterone, luteinizing hormone and insulin- like growth factor-1 levels were reduced. The growth hormone-releasing hormone-arginine test revealed complete growth hormone deficiency. A MRI of the sella revealed no abnormalities in hypothalamus and pituitary gland.

DIAGNOSIS, TREATMENT AND COURSE:

Findings were consistent with panhypopituitarism following radiotherapy for nasopharyngeal carcinoma. A replacement therapy was started comprising hydrocortisone, L-thyroxine and testosterone. Accordingly, symptomatology improved.

CONCLUSIONS:

Obscure recurrent hypoglycaemia requires endocrinological tests to clarify possible underlying hypocortisolism.

© Georg Thieme Verlag KG Stuttgart · New York.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk